If you are taking statins, you need to read this
Thursday, 17 November 2016 | Editor
Statins are one of the most commonly prescribed medications in the UK. Millions of people take them, yet most don’t realise that statins can seriously deplete the levels of CoQ10 within your body.
Statins are a group of medicines used to help lower the levels of LDL cholesterol (commonly referred to as ‘bad’ cholesterol) in the blood. They do this by reducing the pathway that produces it inside the liver. The same pathway is used to produce Q10 (the reduced form of CoQ10) so a significant side effect of statin medication is reduced production of this important nutrient. Statins also reduce the blood cholesterol that transports CoQ10 and other fat-soluble antioxidants round the body.
CoQ10 is needed by the body for energy production and as an important antioxidant – the negative effects of reduced production is low energy and a higher level of potentially harmful free radicals circulating round the body. Free radicals can be particularly damaging to mitochondrial DNA – the energy production powerhouses inside our cells.
As the body’s production of Q10 decreases, this can set off a negative spiral of increased free radicals, low energy and mitochondrial damage, which can eventually lead to fatigue, muscle weakness and soreness, and eventually even heart failure.
The simple take away message is this – if you’re taking statins, you should consider adding CoQ10 to your regime. It’s also important to start taking it as soon as possible to avoid potentially irreversible damage caused by side effects.
European Journal of Pharmacology July 2013, Volume 711, Issues 1-3, Pages 1-9
Canadian Journal of Physiology & Pharmacology February 2013; 91(2): 165-70